Alabama, 2004Damaging Winds in Alabama, December 9, 2004
December 9, 2004 · NWS HUN · 7 events in 4 counties and zones
7 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 9, 3:12 AM CST, 4 hours 28 minutes earlier.
Area forecast discussion, Dec 9, 3:12 AM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 AM CST THU DEC 9 2004
.DISCUSSION...
THIS FORECAST IS SHAPING UP TO HAVE SOMETHING FOR EVERYONE. BUT
STILL...THE TWO BIG WEATHER STORIES REMAIN THE BIG FLOOD AND THE BIG
CHILL. THE LATEST (AND HOPEFULLY FINAL) ROUND OF HEAVY RAINS ARE NOW
MOVING OVER THE AREA. MORE ON THAT IN A BIT. AT PRESENT...TEMPS ARE
IN THE 50S AREAWIDE. LOWER 60S ARENT THAT FAR TO THE SOUTH...AND
KMEI IS AT 67F AT 08Z.
SHORT TERM (TODAY THROUGH SATURDAY)...
WITH COPIOUS RAINFALL TODAY AND CONSIDERABLE CLOUD COVER...I AM
GROWING LESS CONFIDENT IN HOW WARM WE WILL GET TODAY. I MAY COME
DOWN ON MY PRELIM NUMBERS...ESPECIALLY IN THE SHOALS...BEFORE
ISSUANCE. BASED ON CURRENT TRENDS...I WENT CATEGORICAL ON THUNDER
TODAY AND WILL MENTION HEAVY RAIN IN ZONES.
WITH THE THUNDERSTORMS...THERE IS A THREAT FOR LARGE HAIL TODAY.
HOWEVER...THE REALLY FAVORABLE CONDITIONS FOR HAIL DO NOT REACH THE
AREA UNTIL AFTER MOST OF THE RAIN IS OUT OF THE AREA. WHAT WE WILL
HAVE TO WATCH FOR IS IF NEW CONVECTION DEVELOPS LATE THIS AFTERNOON
OR EARLY THIS EVENING...AS DEPICTED IN THE ETA. WE ARE STILL IN THE
MOIST AIR AT THAT TIME SO I CANT RULE THIS OUT. OTHERWISE...HEAVY
RAIN IS THE MAIN THREAT. MORE ON THIS LATER.
AN UPPER LOW IS CURRENTLY IN ALBERTA...AND WILL SWING RAPIDLY
SOUTHEAST THROUGH THE DAY ON FRIDAY. ALTHOUGH THE UPPER LOW CENTER
WILL STAY TO OUR NORTH...WE WILL GET A STRONG VORT LOBE ROTATING
AROUND THE UPPER LOW ON FRIDAY. I HAVE ADDED IN A POP FOR FRIDAY
BASED ON THIS. I ALSO EXPECT NEARLY STEADY OR SLOWLY FALLING TEMPS
DURING THE DAY ON FRIDAY. A WIND ADVISORY MAY ALSO BE REQUIRED.
FRIDAY NIGHT IS A CONCERN. WE ARE IN THE UPPER TROF AXIS DURING THE
OVERNIGHT HOURS AND PROBABLY STILL WILL BE SEEING SOME LIGHT
PRECIP...ESPECIALLY IN OUR TENNESSEE COUNTIES. WE HAVE BEEN CARRYING
SPRINKLES ALL ALONG AND THAT STILL LOOKS OKAY FOR MOST OF THE AREA.
SOUNDINGS AND PARTIAL THICKNESSES YIELD SNOW IN THE HIGHER ELEVATIONS
OF SRN MIDDLE TN. FOR NOW...WILL WORD AS LIGHT RAIN POSSIBLY
CHANGING TO LIGHT SNOW IN THE TN COUNTIES. AS FOR NORTH ALABAMA...
I WOULDNT RULE OUT A FEW FLURRIES LATE FRIDAY NIGHT...BUT I WOULD
LIKE TO WAIT ANOTHER MODEL RUN BEFORE INCLUDING THEM IN GRIDS/ZONES.
EXCEPT IN THE HIGHEST ELEVATIONS (>1500 FT) TEMPS WILL BE IN THE MID
OR UPPER 30S...SO CONCERNS ARE MINIMAL AT THIS TIME.
I HAVE EVEN ADDED SPRINKLES ON SATURDAY NOW AS THE BACK SIDE OF THE
UPPER TROF FINALLY MOVES THROUGH. AGAIN...I COULDNT RULE OUT
FLURRIES EARLY ON...BUT ONLY INCLUDED THEM IN THE TN COUNTIES WITH
THIS PACKAGE.
EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)...
AS IF ALL OF THAT WERENT ENOUGH...THEN THE YUKON EXPRESS COMES OUR
WAY...BRINGING THE COLDEST AIR OF THE SEASON WITH IT. GIVEN THE
UPPER AIR PATTERN AND JUST HOW COLD IT IS UP THERE NOW...I THINK WE
HAVE THE POTENTIAL TO ACTUALLY BE BELOW THE LATEST GUIDANCE THROUGH
THE PERIOD. DRY CONDITIONS WILL PREVAIL...THOUGH I CANT RULE OUT
ANOTHER ROUND OF SPRINKLES WITH THE FROPA ON SUNDAY NIGHT. IT
APPEARS THAT HIGHS TUESDAY WILL STRUGGLE INTO THE 40S...WITH LOWS
TUESDAY NIGHT POSSIBLY IN THE LOWER 20S IN OUR COOLER SPOTS.
&&
.HYDROLOGY...
JUST A QUICK NOTE ON THE LATEST ROUND OF FLOODING. OVER IN MS...KGWO
REPORTED 1.21 INCHES FROM 06Z TO 09Z. THIS IS PPROBABLY A REASONABLE
ESTIMATE OF A 3-HOUR RAINFALL IN THIS AREA...AND UNFORTUNATELY IT
WILL RAIN FOR MORE THAN 3 HOURS. RAINFALL TOTALS OF 1 TO 3 INCHES
CAN BE EXPECTED AREAWIDE...ON TOP OF THE 3 TO 7 INCHES OF RAIN WE
HAVE ALREADY HAD THIS MONTH. CONSULT OUR HYDROLOGY WEBPAGE FOR ALL
THE LATEST WATCHES...WARNINGS...AND STATEMENTS.
BUT IF YOU THINK THIS DECEMBER HAS GOTTEN OFF TO A BAD START IN THE
RAIN DEPARTMENT...JUST LOOK BACK TO 1991...WHEN 8.70 INCHES OF RAIN
FELL IN THE FIRST NINE DAYS OF THE MONTH
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 64 50 50 38 / 100 30 20 10
SHOALS 64 48 49 37 / 100 30 20 10
CULLMAN 66 51 51 39 / 100 30 20 10
FAYETTEVILLE 63 49 49 35 / 100 30 30 30
FT PAYNE 62 50 51 35 / 100 30 30 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (ALZ001>010-016).
TN...FLOOD WATCH UNTIL 6 AM FRIDAY ALL ZONES (TNZ076-096-097).
&&
JE/23
Hazardous weather outlook, Dec 9, 4:59 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 AM CST THU DEC 9 2004
ALZ001>010-016-TNZ076-096-097-092000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
459 AM CST THU DEC 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
RAIN WILL CONTINUE TO SPREAD ACROSS THE AREA THROUGH TODAY. LOCALLY
HEAVY RAIN IS LIKELY TODAY...WITH STORM TOTALS OF 1 TO 3 INCHES.
WHEN COMBINED WITH RAINFALL TOTALS OF 3 TO 7 INCHES WHICH OCCURRED
EARLIER THIS WEEK...FLOODING IS LIKELY THIS FLOODING WILL BE IN
THE FORM OF FLASH FLOODING AND URBAN STREET FLOODING TODAY...AND
THEN RIVER FLOODING POTENTIALLY THROUGH THE WEEKEND. A FLOOD WATCH IS
IN EFFECT.
WITHIN THE LARGE AREA OF RAIN...EMBEDDED THUNDERSTORMS CAN BE
EXPECTED. THESE THUNDERSTORMS COULD CONTAIN WIND GUSTS UP TO 40
MPH. ALTHOUGH THIS IS NOT SEVERE...SINCE THE GROUND IS SO
SATURATED...A STRONG WIND GUST SUCH AS THIS COULD CAUSE TREES TO
FALL. IN ADDITION...LATE THIS AFTERNOON...IF ANY CONVECTION
REMAINS IN THE AREA...LARGE HAIL WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...
THE FIRST IN A SERIES OF COLD FRONTS WILL MOVE THROUGH THE AREA
EARLY FRIDAY. TEMPERATURES WILL REMAIN STEADY ON FRIDAY...WITH A
BRISK WEST WIND. A LAKE WIND ADVISORY...OR POSSIBLY A WIND
ADVISORY...MAY BE REQUIRED FOR FRIDAY AND FRIDAY EVENING.
SHOWERS ARE IN THE FORECAST ON FRIDAY...AND WILL LINGER INTO FRIDAY
NIGHT IN SOUTHERN MIDDLE TENNESSEE. SPRINKLES ARE POSSIBLE FRIDAY
NIGHT AND SATURDAY ACROSS THE ENTIRE AREA. IN HIGHER ELEVATIONS OF
SOUTHERN MIDDLE TENNESSEE...MAINLY ABOVE 1500 FEET...THE SHOWER
ACTIVITY MAY CHANGE OVER TO SNOW AFTER MIDNIGHT FRIDAY NIGHT...
BEFORE TAPERING TO FLURRIES. NO ACCUMULATIONS ARE EXPECTED AT THIS
TIME.
THE COLDEST AIR OF THE SEASON IS FORECAST TO ARRIVE EARLY NEXT
WEEK. LOWS IN THE LOWER AND MIDDLE 20S ARE POSSIBLE.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS UNLIKELY BUT POSSIBLE TODAY.
EMERGENCY MANAGEMENT PERSONNEL AND OTHER INTERESTED PARTIES SHOULD
CONTINUE TO MONITOR THE POTENTIALLY DANGEROUS FLOODING SITUATION
TODAY AND TONIGHT.
JE
In the hours before
Special weather statement, Dec 9, 3:03 AM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
303 AM CST THU DEC 9 2004
ALZ005>007-091000-
LIMESTONE-MADISON-MORGAN-
303 AM CST THU DEC 9 2004
...SIGNIFICANT WEATHER ALERT FOR HEAVY THUNDERSTORMS...
THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND A QUICK ONE HALF TO
ONE INCH OF RAIN THROUGH 4 AM. RAPID RUNOFF AND QUICK WATER
PONDING WILL PRODUCE MINOR STREET FLOODING...ESPECIALLY IN THE
HUNTSVILLE METRO AREA. OCCASIONAL CLOUD TO GROUND LIGHTNING CAN
ALSO BE EXPECTED.
MOTORISTS ARE URGED TO USE EXTRA CAUTION...AND AVOID ANY WATER
COVERED ROADS. IF THUNDERSTORMS CONTINUE TO DEVELOP TO THE
SOUTHWEST AND MOVE INTO THIS AREA...FLASH FLOOD WARNINGS MAY BE
REQUIRED.
KULA
Special weather statement, Dec 9, 5:38 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
538 AM CST THU DEC 9 2004
ALZ005>007-016-091230-
CULLMAN-LIMESTONE-MADISON-MORGAN-
538 AM CST THU DEC 9 2004
...SIGNIFICANT WEATHER ALERT UNTIL 6:30 AM FOR STRONG THUNDERSTORMS
WITH GUSTY WINDS...
A BAND OF INTENSE THUNDERSTORMS WILL ADVANCE NORTHEAST
AT 55 MPH ACROSS LIMESTONE...MADISON...MORGAN AND
CULLMAN COUNTIES OVER THE NEXT 30 MINUTES TO ONE HOUR.
IN ADDITION TO HEAVY RAINFALL...GUSTY SOUTHWEST WINDS
DURING THE ONSET OF THE STORMS MAY REACH 45 MPH. THIS
MAY BE SUFFICIENT TO DOWN TREES ROOTED IN VERY SATURATED
SOILS. OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO BE
EXPECTED.
FOLLOWING THIS BATCH OF THUNDERSTORMS...A BREAK IN THE
HEAVY RAIN IS EXPECTED FOR AT LEAST TWO HOURS.
STAY INSIDE FOR YOUR SAFETY DURING THESE STRONG THUNDERSTORMS.
KULA
Special weather statement, Dec 9, 6:39 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
639 AM CST THU DEC 9 2004
ALZ008>010-091330-
DE KALB-JACKSON-MARSHALL-
639 AM CST THU DEC 9 2004
...SIGNIFICANT WEATHER ALERT UNTIL 7:30 AM FOR STRONG THUNDERSTORMS
WITH GUSTY WINDS...
A BAND OF INTENSE THUNDERSTORMS WILL ADVANCE NORTHEAST AT 55 MPH
ACROSS JACKSON...MARSHALL...AND DEKALB COUNTIES OVER THE NEXT 30
MINUTES TO ONE HOUR. IN ADDITION TO HEAVY RAINFALL...GUSTY
WESTERLY WINDS DURING THE ONSET OF THE STORMS MAY REACH 50 MPH.
THIS MAY BE SUFFICIENT TO DOWN TREES ROOTED IN VERY SATURATED SOILS.
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.
THESE ARE DANGEROUS STORMS...SO TAKE PROTECTIVE ACTION BY GOING
INSIDE UNTIL THE STORM PASSES.
KULA
Special weather statement, Dec 9, 6:58 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 AM CST THU DEC 9 2004
ALZ016-091430-
CULLMAN-
658 AM CST THU DEC 9 2004
...SIGNIFICANT WEATHER ALERT UNTIL 8:30 AM FOR STRONG THUNDERSTORMS
WITH GUSTY WINDS...
SEVERAL STRONG THUNDERSTORMS WILL ADVANCE NORTHEAST AT
55 MPH INTO CULLMAN COUNTY OVER THE NEXT 90 MINUTES. THESE STORMS
WILL PRODUCE FLOODING RAINFALL...INTENSE LIGHTNING...AND GUSTY WINDS
UP TO 50 MPH. THE STRONGEST STORM WILL ARRIVE BETWEEN 7:30 AM AND
8:00 AM IN SOUTHERN CULLMAN COUNTY. THIS STORM HAS THE HIGHEST
THREAT OF STRONG WINDS...AND MAY REQUIRE A SEVERE WEATHER WARNING IF
IT MAINTAINS ITS CURRENT INTENSITY.
A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 12:30 PM...AND THIS
THREAT REMAINS HIGH.
THESE ARE DANGEROUS STORMS...SO TAKE PROTECTIVE ACTION BY GOING
INSIDE UNTIL THE STORM PASSES.
KULA
Thunderstorm Wind, Dekalb
- When
- December 9, 7:40 AM CST to 7:42 AM CST
- Where
- Dekalb County, 4 mi S of Ider
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.667, -85.683
A few trees were blown down by thunderstorm winds.
Thunderstorm Wind, Cullman
- When
- December 9, 7:50 AM CST to 7:53 AM CST
- Where
- Cullman County, Good Hope
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.100, -86.867
A few treesand power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Marshall
- When
- December 9, 7:55 AM CST to 7:57 AM CST
- Where
- Marshall County, Arab
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.317, -86.500
a few trees were blown down by thunderstorm winds.
Thunderstorm Wind, Marshall
- When
- December 9, 8:35 AM CST to 8:37 AM CST
- Where
- Marshall County, 5 mi N of Guntersville
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.400, -86.250
A few trees were blown down by thunderstorm winds.
Thunderstorm Wind, Dekalb
- When
- December 9, 8:35 AM CST to 8:37 AM CST
- Where
- Dekalb County, Geraldine
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.350, -86.000
A few trees were blown down by thuderstorm winds.
Thunderstorm Wind, Jackson
- When
- December 9, 8:40 AM CST to 8:42 AM CST
- Where
- Jackson County, Section
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.583, -85.983
A few trees and power lines were blown down by thunderstorm winds.
Thunderstorm Wind, Marshall
- When
- December 9, 9:15 AM CST to 9:18 AM CST
- Where
- Marshall County, Albertville
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -86.217
A few trees and power lines were blown down by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 9, 20041 injured · $1.5 million · F1 · 25 events
- Tornado in Louisiana, December 9, 20041 injured · $250,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 9, 2004$200,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, December 9, 2004$75,000 · 50 kt wind · 1 event
- Flash Flooding in Alabama, December 9, 200412 events
- Hail and Damaging Winds in Georgia, December 9, 2004$8,000 · 1 in hail · 11 events
- Dense Fog in Wisconsin, December 9 to 10, 20046 events
- Dense Fog in California, December 9 to 14, 20045 events
- Dense Fog in Wisconsin, December 9 to 10, 20045 events
- Flash Flooding in Tennessee, December 9, 20043 events
- Flash Flooding in Tennessee, December 9, 2004$2,000 · 2 events
- Flash Flood in Louisiana, December 9, 2004$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432205, 5432206, 5432211, 5432207, 5432209, 5432208, 5432210.